Nebraska, 2017

Hail in Nebraska, July 3, 2017

July 3, 2017 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms produced large hail and heavy rainfall over eastern portions of Morrill and Cheyenne counties of western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and heavy rainfall over eastern portions of Morrill and Cheyenne counties of western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 2:07 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 3, 2:07 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
307 PM MDT Mon Jul 3 2017

.SHORT TERM...Tonight through Wednesday Night

The latest KCYS radar loop was indicative of scattered to numerous
showers and thunderstorms across southeast WY. A very dry boundary
layer remains in place across the CWA w/ inverted-V profiles, so a
threat for 40-50 MPH wind gusts will accompany this activity. Rain
amounts should be minimal from these high-based storms. We may see
a few showers linger into the early evening, but in general expect
to see things winding down as a mid-level disturbance continues to
track east into central NE. We could see another round of showers/
thunderstorms on Tuesday afternoon/evening, but rising heights and
resultant subsidence should keep activity quite isolated. The GFS/
NAM are both showing very limited QPF, so it may be tough to get a
storm or two going. The upper ridge axis moves overhead Wed, w/ H7
temperatures ranging from 16-17 deg C over the NE Panhandle, to 20
deg C over western Carbon county. It should be a very hot day over
much of the area with deep subsidence in place and resulting ample
sunshine. We continued to advertise forecast high temperatures 3-5
degrees warmer than consensus model guidance, putting a large part
of the CWA in the 90s, near 100 F in the Platte River Valley.

.LONG TERM...(Thursday through next Monday)
Issued at 250 PM MDT Mon Jul 3 2017

Medium to long range models continue to show a dominant upper
level high pressure building over Utah and Colorado through the
weekend. Model show this high slightly further west compared to
previous model runs with its position closer to the four corners
region by Sunday and next Monday. This will result in a slightly
more favorable environment for convection, especially across
southeast Wyoming due to upslope winds and weak northwest flow
aloft. With limited forcing, was not comfortable going over 30
percent for POP due to timing of shortwave energy. Any convection
that does develop will likely be slow moving with locally heavy
rainfall. Models do indicate a weak front just off the surface
sliding southward along the high plains for Friday and Saturday,
so kept the highest POP and chances for thunderstorms for these
days. By early next week, models show a strong ridge axis
extending into Wyoming on the northern portion of the the main
area of high pressure. Believe this feature will enhance midlevel
subsidence and lower precipitation chances across the area late
Sunday and Monday afternoon. Temperatures will remain well above
normal with highs generally in the middle 80's to middle 90's
across the area, including locations west of the Laramie Range.
Thursday and Monday look like the hottest days during this
forecast period with most places in the 90's, and a few areas
below 4500 feet even hitting the century mark in the afternoon.

&&

.AVIATION...(For the 18Z TAFS through Tuesday morning)

VFR conditions will prevail through tonight with intervals of
midlevel cloudiness. Widely scattered showers and thunderstorms east
of the Laramie Range will continue to develop and move southeast
across the high plains. These showers will spread eastward and
affect the western NE terminals through 00z before diminishing with
the loss of daytime heating. Light winds and clearing skies are
expected tonight.

&&

.FIRE WEATHER...
Issued at 147 PM MDT Mon Jul 3 2017

Near-critical fire weather conditions are ongoing across Carbon Co
this afternoon with occasional wind gusts over 30 MPH at RWL along
with RH values near 10 percent. So far, the sporadic nature of the
wind gusts has precluded the issuance of a Red Flag Warning but we
will continue to monitor. Otherwise, hot and dry weather is likely
to prevail through mid/late week. Light winds should prevent wide-
spread critical fire weather conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...CLH
Hazardous weather outlook, Jul 3, 3:09 AM MST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
409 AM MDT Mon Jul 3 2017

WYZ101>119-041015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
409 AM MDT Mon Jul 3 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected once again this
afternoon. A few storms may become strong but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to widely scattered showers and thunderstorms are
possible especially Friday through Sunday. At this time widespread
severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed at this time.

NEZ002-003-019>021-054-055-095-096-041015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
409 AM MDT Mon Jul 3 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms are expected once again this
afternoon. A few storms may become strong but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated to widely scattered showers and thunderstorms are
possible especially Friday through Sunday. At this time widespread
severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed at this time.

In the hours before

Special weather statement, Jul 3, 3:14 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT MON JUL 3 2017

NEZ055-032300-
Cheyenne NE-
414 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Twin Buttes, or 11 miles southeast of Sidney, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne County.

LAT...LON 4104 10262 4100 10263 4101 10290 4104 10290
      4106 10261
TIME...MOT...LOC 2213Z 277DEG 13KT 4100 10282

Rubin
Special weather statement, Jul 3, 3:43 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
443 PM MDT MON JUL 3 2017

NEZ055-032330-
Cheyenne NE-
443 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 530 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm over
Colton, or 8 miles east of Sidney, moving east at 45 mph.

Another strong thunderstorm was just southeast of Sunol, moving
northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

This strong thunderstorm will be near...
  Sunol around 445 PM MDT.
  Lodgepole around 455 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 62 and
77.

LAT...LON 4100 10262 4101 10284 4115 10296 4122 10294
      4122 10261
TIME...MOT...LOC 2242Z 287DEG 40KT 4115 10282

Rubin
Special weather statement, Jul 3, 3:51 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
451 PM MDT MON JUL 3 2017

NEZ021-032330-
Morrill NE-
451 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL COUNTY UNTIL
530 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Richardson Lake, or 27 miles south of Alliance. This storm was nearly
stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Morrill County.

LAT...LON 4162 10287 4191 10288 4192 10268 4179 10268
      4174 10266 4174 10264 4162 10263
TIME...MOT...LOC 2251Z 015DEG 4KT 4172 10270

Rubin
Special weather statement, Jul 3, 3:52 PM MST, 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
452 PM MDT MON JUL 3 2017

NEZ055-032345-
Cheyenne NE-
452 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE COUNTY
UNTIL 545 PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gurley, or 15 miles north of Sidney, moving east at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gurley.

LAT...LON 4131 10306 4140 10300 4137 10290 4124 10291
TIME...MOT...LOC 2252Z 285DEG 8KT 4136 10297

Cox

The radar

The Cheyenne radar (KCYS), 162 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
July 3, 3:53 PM MST to 3:56 PM MST
Where
Cheyenne County, 8 mi NE of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.232, -102.871

Quarter size hail was observed northeast of Sidney.

Hail, Morrill

When
July 3, 4:30 PM MST to 4:35 PM MST
Where
Morrill County, 7.08 mi SSE of Lynn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.700, -102.950

Quarter size hail was observed northeast of Bridgeport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702693, 702695.